Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
Advise please
avatar
Shadowmomof3 posted:
Hello. My son was diagnosed with inattentive ADHD and has been taking 30mg of Vyvanse for almost a week. We are trying this medicine for 2 weeks to see if the dosage, etc are ok. The Dr. told me this medicine would affect his appetite. I never thought it would be this bad though. For the past 3 days he has barely ate anything. We have to beg him to eat and even then he will just take a few bites. Ive been trying to get him to drink Ensure so he will get something but he dosent really want it either. Other than that we have already noticed a huge difference in him that has been very positive. I was just wondering if anyone may know if this is a temporary side effect or will his appetite stay this way? Do I need to call his Dr on Monday or just let it be until our appointment next week? Any suggestions would be appreciated. Thanks!
Reply
 
avatar
Boyzmomee responded:
My son has taken Adderall for 8 years.

Our son eats a big breakfast before he takes his medications.

The medication wears off and when he comes home from school he eats repeatedly until he goes to bed.

I'd call his doctor. Monday.
 
avatar
dogg2 responded:
wow. how old is your son?!?!? i would call the Doc & express your concerns immediately. if he/she makes light of it - find another family Doctor!!

my personal gig on young children & meds for AD/HD - DON'T! unless there is some desperate, overwhelming, unmistakable need for them to be medicated for this, i strongly refuse the idea. let kids burn off the energy under supervised & safe-as-can-be environments, like my Mom did for me. kids have lots of energy anyway, so let them live! but always under a loving parent's or mature, responsible adult's (or older teen) supervision if at all possible. they're not monsters, just kids. just my take on such issues. but you must make your decision that works best for him & your family.
 
avatar
Gina Pera responded:
The rule of thumb with ADHD medications is to START LOW, TITRATE SLOW.

That means to start at the lowest possible dose and increase slowly, over time, as symptoms are monitored for progress and side effects are noted. The lowest dosage of Vyvanse is 20 mg, but your physician started your son at 30 mg.

It might have been more prudent for the physician to have prescribed a shorter-acting stimulant that is available in smaller doses. That way you could have started even lower. Some people with ADHD are extremely sensitive to medications and require very low dosages. (Some say that people with Inattentive subtype of ADHD are more likely to respond to lower dosages.)

How old is your child?

It is positive that you are seeing positive improvement. But if it were my child, I would not keep him on a medication that eliminated his appetite to that degree. I don't care how much his behavior improved.

One thing we all need to learn when dealing with physicians: Be informed and be your own (or your child's) advocate.
 
avatar
Shadowmomof3 replied to Gina Pera's response:
Thank you all for your responses.

My son is almost 7 years old. I did call his Dr and he wanted to see him Monday afternoon. Luckily Sunday night/Monday morning he said he was hungry and since that he has started eating. Not as much as before but he is getting enough now that I am not as worried about it thank goodness! Dr. suggested we watch it closely and stay on track since he seem to be responding well and now is eating better. Thanks again for your responese! I feel so much better now!!!
 
avatar
gwyneth81 replied to Shadowmomof3's response:
My son was on Vyvanse, and he did have less of an appetite and some stomache aches for the first couple weeks, but those symptoms did improve.


Featuring Experts

My foray into the field of ADHD began by chance. In 1999, I picked up a library book about the brain. And what I read changed my life and my husband&#...More

Helpful Tips

ADHD - Healing the Myth
Hi, This is a great video about the cause and natural solutions for ADHD that some very wise doctors are tuned into. You can view at ... More
Was this Helpful?
0 of 1 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.